Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 1, NWS Tucson, AZ

June 22, 2024Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 22, 2024, 2:50 PM MST for Pima County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2024, 2:50 PM MST (21:50 UTC)
Expired
Jun 22, 2024, 5:45 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:49 PM MSTFLASH FLOOD5 N Tucson, AZDelayed report. Water rescue on Fort Lowell and Swan in Tucson.
Jun 22, 3:55 PM MSTFLASH FLOOD6 Nw Tucson, AZDelayed report. Water rescue on Los Altos and Laguna Street in Tucson.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

978 
WGUS55 KTWC 222150
FFWTWC
AZC019-230045-
/O.NEW.KTWC.FF.W.0001.240622T2150Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
250 PM MST Sat Jun 22 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...Tucson...

* Until 545 PM MST.

* At 250 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across much of Tucson. Between 
  1 and 2 inches of rain have fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells, 
  Tanque Verde, South Tucson, Catalina Foothills and Sabino Canyon 
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicle

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
      3235 11092 3235 11088 3234 11083 3232 11075
      3226 11073 3223 11078 3219 11089 3217 11099

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
3 follow-up statements
387 
WGUS75 KTWC 222213
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
313 PM MST Sat Jun 22 2024

AZC019-230045-
/O.CON.KTWC.FF.W.0001.000000T0000Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
313 PM MST Sat Jun 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS 
AFTERNOON FOR TUCSON...

At 313 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain in areas of Tucson, from South 
Tucson through the Catalina Foothills and into Tanque Verde. In the 
last 30 minutes there have been reports of street flooding with 
water over curbs and flowing through low water crossings. Several 
swift water rescues have been reported. Between 1 and 2 inches of 
rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
possible in the warned area. Flash flooding is already occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells, 
  Tanque Verde, South Tucson, Catalina Foothills and Sabino Canyon 
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
      3235 11092 3235 11088 3234 11083 3232 11075
      3226 11073 3223 11078 3219 11089 3217 11099

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
371 
WGUS75 KTWC 222307
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
407 PM MST Sat Jun 22 2024

AZC019-230045-
/O.CON.KTWC.FF.W.0001.000000T0000Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
407 PM MST Sat Jun 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS 
AFTERNOON FOR TUCSON...

At 407 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms have produced heavy rain in Tucson. Between 1 and 2 
inches of rain have fallen. Additional rainfall amounts up to 0.5 
inches are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Davis-Monthan Air Force Base, Casas Adobes, Flowing Wells, 
  Tanque Verde, South Tucson, Catalina Foothills and Sabino Canyon 
  Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
      3235 11092 3235 11088 3234 11083 3232 11075
      3226 11073 3223 11078 3219 11089 3217 11099

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
828 
WGUS75 KTWC 230038
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
538 PM MST Sat Jun 22 2024

AZC019-230048-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-240623T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
538 PM MST Sat Jun 22 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MST THIS AFTERNOON FOR 
EASTERN PIMA COUNTY...

Flood waters continue to recede as heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

&&

LAT...LON 3220 11104 3224 11104 3230 11102 3235 11097
      3235 11092 3235 11088 3234 11083 3232 11075
      3226 11073 3223 11078 3219 11089 3217 11099

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 1:38 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 22, 1:38 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
138 PM MST Sat Jun 22 2024

.SYNOPSIS...

Ample moisture will bring daily chances for thunderstorms to the
area through next week. Some thunderstorms will generate strong
outflow winds with locally heavy rain possible. This will also
knock several degrees off of the heat. Temperatures may climb up a
bit middle of next week as high pressure builds overhead.

&&

.DISCUSSION...

Anomalously moist precipitable water values (for this time of
year) were observed over southeastern Arizona on this morning's
upper air observation. While morning cloud cover prevented
developing instability in western Pima and much of Graham and
Greenlee Counties, adequate insolation over eastern Pima, Santa
Cruz, and Cochise Counties has allowed for convective development
this afternoon. Mid-level lapse rates are fairly weak with the
near tropical atmospheric column, which should hamper today's
severe convection potential as thunderstorm updrafts should
struggle to push through the mid-levels. That said, with
precipitable water clearing 1.5 inches periods of heavy rainfall
rates are likely under any thunderstorms this afternoon and
evening, and weak mean winds may lead to an isolated flooding
potential as storms will be slow to move.

Tomorrow, a bit of drying may lower convective chances in eastern
Cochise and Graham counties as the moisture axis nudges west.
Steeper mid-level lapse rates should intersect with the moisture
axis from the Santa Cruz area through central to eastern Pima
counties tomorrow afternoon, which may be the window for a few
strong to potentially severe thunderstorms. 12Z HREF updraft
helicity and max wind speed probabilities highlight this area as
well. Uncertainty remain at this point however with questions
about how models handle how current convection's impact on the
atmosphere for tomorrow.

Looking at next week, atmospheric moisture should generally remain
in place as the upper high nudges slightly westward over our area
during the early portion of next week. Warmer mid-level
temperatures associated with this high may tamper the thunderstorm
severity threat at times, however ample moisture and surface
heating should allow for chances each day.

&&

.AVIATION...

Scattered TSRA with BKN ceilings around 6k feet KOLS-KTUS through
23/03Z. Possibly very isolated TSRA elsewhere this afternoon.
Briefly heavy rainfalls may significantly reduce visibilities at
times. East to southeast winds 10-15 kts. Stronger and erratic
outflows possible with any thunderstorms. Activity diminishes
after 23/03Z with just isolated
-SHRA possible overnight.

&&

.FIRE WEATHER...

A strong increase in moisture will bring better
relative humidity values along with a chance of thunderstorms
into next week. Some storms will generate strong and erratic
outflow winds. Moisture is expected to be deep enough for some
storms to generate locally heavy rain.

Temperatures may heat back up by mid week as high pressure builds
nearly overhead, however we should keep some storm chances around.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:09 PM MSTSevere Thunderstorm WarningTWCPinal36 min
Jun 21, 6:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jun 22, 2:12 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jun 22, 3:35 PM MSTAreal Flood AdvisoryTWCPima, Pinal115 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.